Illinois, 2013

Hail and Damaging Wind in Illinois, May 20 to 21, 2013

May 20 to 21, 2013 · NWS PAH · 2 events in 2 counties and zones

A squall line with embedded small bow echoes moved eastward from southeast Missouri across southern Illinois. A damaging wind event and a large hail event occurred in association with the bow echoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A squall line with embedded small bow echoes moved eastward from southeast Missouri across southern Illinois. A damaging wind event and a large hail event occurred in association with the bow echoes. The storms occurred in a region of strong southerly low-level wind flow ahead of a cold front crossing Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 20, 5:20 PM CST, 6 hours 5 minutes earlier.

Area forecast discussion, May 20, 5:20 PM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
620 PM CDT MON MAY 20 2013

.UPDATE...
UPDATED AVIATION SECTION FOR 00Z TAF ISSUANCE

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 126 PM CDT MON MAY 20 2013

AIRMASS UNSTABLE ACROSS THE AREA...BUT NO LIFTING MECHANISMS AT
THIS TIME SO JUST CU...WITH VERY WARM TEMPS AND GUSTY SSW WINDS.
WILL CONTINUE TO MONITOR TRENDS THROUGH LATE AFTERNOON FOR
CONVECTIVE POTENTIAL. UPPER LOW OVER THE NORTHERN PLAINS/UPPER
MIDWEST WILL MOVE SLOWLY EAST NEXT TWO DAYS. CONVECTION COULD MOVE
INTO OUR WESTERN COUNTIES TONIGHT ALONG A WEAK SURFACE BOUNDARY.
TO WHAT EXTENT REMAINS TO BE SEEN. SHOULD BE A LULL...THEN A
BETTER CHANCE OF SHOWERS AND STORMS LATER TUESDAY AND ESPECIALLY
TUESDAY NIGHT. A FEW SEVERE STORMS WILL BE POSSIBLE. CHANCES
SHOULD DIMINISH FROM WEST TO EAST BY WEDNESDAY. IN TERMS OF TEMPS
USED A BLEND OF MOS GUIDANCE AND RAW MODEL OUTPUT.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 126 PM CDT MON MAY 20 2013

AT THE START OF THE EXTENDED PERIOD...THE GFS ENSEMBLE MEAN AND
DETERMINISTIC GFS/ECMWF/GEM GUIDANCE ARE QUITE SIMILAR IN TAKING THE
REMNANTS OF THE CURRENT CLOSED LOW IN THE PLAINS AND OPENING IT UP
AS A PROGRESSIVE/POSITIVE TILT SHORTWAVE ALONG THE WESTERN GREAT
LAKES...THEN MOVING THIS WAVE INTO THE NEW ENGLAND STATES BY THE
WEEKEND. A BROAD RIDGE THEN DEVELOPS BEHIND THE SHORTWAVE THURSDAY
AND STRONGLY PERSISTS THROUGH SATURDAY NIGHT. FROM SUNDAY INTO
MONDAY...SMALL DIURNAL CHANCES FOR MAINLY AFTERNOON CONVECTIVE
ACTIVITY WILL BE POSSIBLE...ASSOCIATED WITH MINOR/MESOSCALE IMPULSES
MOVING THROUGH THE RIDGE IMPACTING THE LAPSE RATES ON A SMALLER
SCALE. THE LATE WEEKEND/EARLY NEXT WEEK POPS/WEATHER ARE ACTUALLY
LOWERED SLIGHTLY FROM THE PREVIOUS FORECAST PACKAGE.

GIVEN THE NUMERICAL MODEL GUIDANCE UTILIZED TOWARD THIS
FORECAST...MADE SOME UPWARD ADJUSTMENTS ON MAX/MIN TEMPERATURES AND
LOWERED DEWPOINT GUIDANCE TO ACCOUNT FOR MODEL BIASES. IN
ADDITION...HAD TO VEER SURFACE WINDS SLIGHTLY TO COUNT FOR
INITIALIZATION ISSUES.

&&

.AVIATION...
ISSUED AT 620 PM CDT MON MAY 20 2013

MOST OF THE CUMULUS CLOUDS WILL DISSIPATE AROUND SUNSET WITH LOSS OF
DAYTIME HEATING. WIND SPEEDS WILL STAY UP A LITTLE MORE THAN THE
PAST SEVERAL NIGHTS...AVERAGING AROUND 10 KNOTS. THE MAIN CONCERN IS
THE TIMING OF STORMS ACROSS MISSOURI EARLY THIS EVENING. BASED ON
CONVECTION ALLOWING COMPUTER MODELS...THE MOST LIKELY TIME FRAME FOR
THESE STORMS TO REACH THE TAF SITES WOULD BE 06Z TO 10Z. THE STORMS
SHOULD BE ACCOMPANIED BY SOME GUSTY WINDS...SINCE THEY WILL MIX DOWN
STRONGER WINDS OF 40 TO 50 KNOTS AT THE 4000 FOOT LEVEL. ONCE THE
STORMS PASS...SOME MVFR CONDITIONS IN RESIDUAL FOG AND LOW CLOUDS
ARE EXPECTED TUESDAY MORNING. PROBABILITY OF STORMS TUESDAY
AFTERNOON IS A LITTLE TOO LOW TO INCLUDE IN TAFS AT THIS POINT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

PUBLIC...CN/KES
AVIATION...MY
Hazardous weather outlook, May 20, 9:50 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1050 PM CDT MON MAY 20 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1050 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...OVERNIGHT

THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL BE LIKELY OVER ALL
EXCEPT THE PENNYRILE REGION OF WESTERN KENTUCKY. THE MAIN STORM RISK
WILL COME WITH DAMAGING WIND GUSTS...THOUGH A TORNADO OR TWO AND
DIME TO QUARTER SIZED HAIL CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND TUESDAY
NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS...ALONG WITH ISOLATED TORNADOES. THE SEVERE RISK WILL
INCREASE MARKEDLY IF TEMPERATURES MANAGE TO WARM INTO THE 80S
TUESDAY AFTERNOON.

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY
NIGHT INTO THURSDAY...THEN AGAIN SUNDAY AND MONDAY. AT THIS
TIME...ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH TUESDAY NIGHT OR
EARLY WEDNESDAY.

In the hours before

Special weather statement, May 20, 9:19 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1019 PM CDT MON MAY 20 2013

MOZ100-107-210345-
CARTER MO-WAYNE MO-
1019 PM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WAYNE AND EASTERN CARTER
COUNTIES IN SOUTHEAST MISSOURI UNTIL 1045 PM CDT...

AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HUNTER...OR 9 MILES SOUTHEAST OF VAN
BUREN...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

OTHER STRONG STORMS WERE DEVELOPING NEAR PIEDMONT IN WAYNE COUNTY
AND GATEWOOD IN RIPLEY COUNTY.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  PIEDMONT...ELLSINORE AND MILL SPRING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 20, 9:49 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1049 PM CDT MON MAY 20 2013

MOZ100-210400-
WAYNE MO-
1049 PM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE COUNTY IN
SOUTHEAST MISSOURI UNTIL 1100 PM CDT...

AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SAM A. BAKER STATE PARK...
MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  SAM A. BAKER STATE PARK AND LODI.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, May 20, 10:08 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1108 PM CDT MON MAY 20 2013

ILZ075-076-080-081-084-MOZ076-210445-
FRANKLIN IL-JACKSON IL-JEFFERSON IL-PERRY MO-PERRY IL-WAYNE IL-
1108 PM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...EXTREME
WESTERN WAYNE...PERRY...JEFFERSON...AND WESTERN JACKSON COUNTIES IN
SOUTHERN ILLINOIS...AND NORTHERN PERRY COUNTY IN SOUTHEAST MISSOURI
UNTIL 1145 PM CDT...

AT 1102 PM CDT...STRONG THUNDERSTORMS EXTENDED ALONG A LINE FROM NEW
BADEN ILLINOIS TO 6 MILES NORTHEAST OF FARMINGTON MISSOURI...AND
MOVING EAST AT 55 MPH.

A WIND GUST TO NEAR 40 MPH WAS MEASURED AT SCOTT AIR FORCE BASE NEAR
BELLEVILLE ILLINOIS AS THIS LINE OF STORMS PASSED.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  PERRYVILLE...PINCKNEYVILLE...DU QUOIN...MOUNT VERNON...
WILLISVILLE...WALTONVILLE...  VERGENNES...GORHAM...DOWELL AND NASON.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MY
Special weather statement, May 20, 10:27 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1127 PM CDT MON MAY 20 2013

MOZ100-107>109-210515-
BUTLER MO-CARTER MO-RIPLEY MO-WAYNE MO-
1127 PM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WAYNE...RIPLEY...
CARTER AND WESTERN BUTLER COUNTIES IN SOUTHEAST MISSOURI UNTIL 1215
AM CDT...

AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VAN BUREN TO
GATEWOOD...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  VAN BUREN...DONIPHAN...PIEDMONT...HUNTER...AND ELLSINORE.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MY
Special weather statement, May 20, 10:52 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1152 PM CDT MON MAY 20 2013

ILZ075-076-080>082-084-085-MOZ076-086-210530-
BOLLINGER MO-FRANKLIN IL-HAMILTON IL-JACKSON IL-JEFFERSON IL-PERRY
MO-PERRY IL-WAYNE IL-WILLIAMSON IL-
1152 PM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN
HAMILTON...NORTHWESTERN FRANKLIN...SOUTHERN WAYNE...PERRY...
JEFFERSON...NORTHWESTERN WILLIAMSON...AND JACKSON COUNTIES IN
SOUTHERN ILLINOIS...AND PERRY AND NORTHERN BOLLINGER COUNTIES IN
SOUTHEAST MISSOURI UNTIL 1230 AM CDT...

AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST
OF MOUNT VERNON ILLINOIS TO PERRYVILLE MISSOURI...AND MOVING EAST AT
40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  PINCKNEYVILLE...MOUNT VERNON...DU QUOIN...REND LAKE AREA...
MURPHYSBORO...CHRISTOPHER...BENTON...CARBONDALE...WAYNE CITY AND
ROYALTON.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MY

The radar

The Evansville,IN radar (KVWX), 103 km away, was scanning. The volume nearest the first event began at 05:25 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
May 20, 11:25 PM CST
Where
Jefferson County, Mt Vernon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.320, -88.900

Thunderstorm Wind, Alexander

When
May 21, 1:50 AM CST
Where
Alexander County, Cairo
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.000, -89.180

Half of the roof of the Alexander County courthouse was blown off. There was no other damage nearby.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447447, 447448.